Alert archive / Iowa / Tornado Warnings in 2008

Tornado Warning 33, NWS Omaha, NE

June 5, 2008Page County, Iowa

NWS Omaha, NE issued this tornado warning at Jun 5, 2008, 8:13 PM CDT for Page County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2008, 8:13 PM CDT (01:13 UTC)
Expired
Jun 5, 2008, 8:47 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Page County, IA

The radar

The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 5:50 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2054 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
4.0
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 060113
TOROAX
IAC145-060200-
/O.NEW.KOAX.TO.W.0033.080606T0113Z-080606T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
813 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN PAGE COUNTY IN SOUTHWEST IOWA...

* UNTIL 900 PM CDT.

* AT 809 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A
  TORNADIC STORM AND TRAINED SPOTTERS CONFIRM A TORNADO. THE TORNADO
  WAS LOCATED 13 MILES SOUTH OF COIN...OR 6 MILES EAST OF TARKIO...
  MOVING NORTH AT 53 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COIN HEPBURN...AND CLARINDA...

THIS IS A DANGEROUS. THIS STORM IS CAPABLE OF PRODUCING STRONG
TORNADOES. IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER. GO TO
THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4090 9516 4089 9494 4059 9510 4059 9528
TIME...MOT...LOC 0113Z 201DEG 46KT 4051 9525

$$

DEE
1 follow-up statement
000 
WWUS53 KOAX 060147
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
847 PM CDT THU JUN 5 2008

IAC145-060157-
/O.CAN.KOAX.TO.W.0033.000000T0000Z-080606T0200Z/
PAGE IA-
847 PM CDT THU JUN 5 2008

...THE TORNADO WARNING FOR EASTERN PAGE COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.
THUS THE WARNING WHICH WAS IN EFFECT HAS BEEN CANCELLED. GUSTY 
WINDS WILL STILL BE POSSIBLE ON THE BACKSIDE OF THIS AREA OF
STORMS THROUGH 9 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING 
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4090 9516 4089 9494 4059 9510 4059 9528
TIME...MOT...LOC 0147Z 201DEG 46KT 4092 9504

$$

DEE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:20 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 5, 2:20 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT THU JUN 5 2008

.DISCUSSION...

TIMING AND EXTENT OF CONVECTION MAIN FORECAST CONCERN IN THE SHORT TERM.
SURFACE LOW PRESSURE WAS LOCATED OVER SOUTH CENTRAL NEBRASKA JUST
EAST OF KMCK AT 18Z WITH WARM FRONT STRETCHING INTO NORTHEAST
NEBRASKA AND NORTHERN IOWA. INITIAL BAND OF CONVECTION DEVELOPED NORTH
OF THE WARM FRONT THIS MORNING AND MOVED NORTH OUT OF THE AREA.
CURRENT RADAR AND SATELLITE TRENDS SHOW A LINE OF CONVECTION FROM
SOUTH CENTRAL NEBRASKA INTO CENTRAL KANSAS ALONG SEMI-DRY LINE BOUNDARY.
EXPECT THIS ACTIVITY TO PUSH INTO THE CWA THIS AFTERNOON AS
SURFACE LOW TRACKS SLOWLY NORTH. HIGH POPS IN PLACE FOR TONIGHT WITH
HEADLINES FOR SEVERE OR FLOOD POTENTIAL. STRONG WIND FIELDS SUGGEST
HIGH POSSIBILITY OF TORNADIC STORMS THIS AFTERNOON AND EVENING
WITH FAST MOVEMENT NORTH. MAIN ACTION EXPECTED TO END AFTER 06Z AS
UPPER WAVE MOVES NORTH OF THE AREA. BRIEF BREAK FRIDAY FROM WEATHER
BUT ANOTHER FRONT MOVES INTO THE AREA ON SATURDAY AND LINGERS INTO
SUNDAY AS UPPER FLOW BECOMES PARALLEL TO THE SURFACE BOUNDARY
ACROSS KANSAS AND MISSOURI.

EXTENDED FORECAST LEANING TOWARD HPC GUIDANCE TODAY WITH TREND TOWARD
COOLER AND WETTER CONDITIONS THAN PREVIOUS FORECAST.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 06/1800Z.

MAIN THREAT OF THUNDERSTORMS EXPECTED THROUGH 03Z AT EACH TAF SITE
AS UPPER WAVE AND SURFACE FRONT MOVE THROUGH THE REGION. SURFACE WINDS
ALSO EXPECTED TO REMAIN HIGH INTO THE EVENING WITH WINDS SHIFTING TO
A WESTERLY DIRECATION AFTER 06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ015-033-034-
     043>045-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043-055-056-069-
     079-080-090-091.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR IAZ043-055-056-
     069-079-080-090-091.

&&

FOBERT/DERGAN
Hazardous weather outlook, Jun 5, 4:10 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 PM CDT THU JUN 5 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS ARE EXPECTED TO MOVE FROM CENTRAL KANSAS INTO
EASTERN NEBRASKA LATE THIS AFTERNOON AND BECOME WIDESPREAD ACROSS
THE AREA THIS EVENING. SOME SEVERE STORMS ARE POSSIBLE WITH LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. THE STORMS WILL
BE MOVING VERY FAST WITH SPEEDS UP TO 60 MPH.

LOW PRESSURE OVER SOUTH CENTRAL NEBRASKA WILL MOVE NORTH TONIGHT
WITH A COLD FRONT MOVING INTO EASTERN NEBRASKA AND SOUTHWEST IOWA.
EXTREME SHEAR VALUES ARE IN PLACE ACROSS THE REGION IN
ASSOCIATION WITH AN UNUSALLY STRONG UPPER LEVEL LOW. SIGNIFICANT
MOISTURE AND INSTABILITY WILL BE IN PLACE THIS EVENING AND
COMBINED WITH THE STRONG SHEAR WILL INCREASE THE POTENTIAL FOR
STRONG...LONG TRACKED TORNADOES.

HEAVY RAIN IS ALSO LIKELY. ALTHOUGH THE STORMS WILL HAVE A FAST
STORM MOVEMENT...BECAUSE OF THE ONGOING FLOODING AND SATURATED
SOILS...A FLASH FLOOD WATCH HAS BEEN CONTINUED THROUGH TONIGHT.
PLEASE REFER TO INDIVIDUAL RIVER AND FLASH FLOOD WARNINGS FOR
SPECIFIC FLOODING DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FOR PARTS OF THE OUTLOOK AREA SATURDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF EASTERN NEBRASKA AND
SOUTHWEST IOWA UNTIL 700 PM CDT.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING.

FOBERT

In the hours before

Local storm report, Jun 5, 7:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
731 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     2 S HASTINGS            40.99N 95.50W
06/05/2008                   MILLS              IA   AMATEUR RADIO

            ROTATING WALL CLOUD WITH FUNNEL FORMING.

&&

KURTZ
Local storm report, Jun 5, 7:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
738 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     RANDOLPH                42.38N 97.36W
06/05/2008  E60 MPH          CEDAR              NE   EMERGENCY MNGR

&&

KURTZ
Local storm report, Jun 5, 7:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
746 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TORNADO          2 S JOHNSON             40.38N 96.00W
06/05/2008                   NEMAHA             NE   PUBLIC

            TORNADO PRODUCED DAMAGE TO FARM

0738 PM     TSTM WND GST     2 W EMERSON             41.02N 95.44W
06/05/2008  E58 MPH          MILLS              IA   TRAINED SPOTTER

0739 PM     TORNADO          2 SE FALLS CITY         40.04N 95.57W
06/05/2008                   RICHARDSON         NE   TRAINED SPOTTER

            RAIN WRAPPED TORNADO SPOTTED 2 MILES SOUTHEAST OF FALLS
            CITY

&&

KURTZ
Local storm report, Jun 5, 7:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
753 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND GST     17 W CREIGHTON          42.46N 98.24W
06/05/2008  E70 MPH          KNOX               NE   PUBLIC

            TREES DOWN AND WINDOWS BLOWN OUT OF HOUSE

&&

KURTZ
Local storm report, Jun 5, 8:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
800 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     NON-TSTM WND DMG MISSOURI VALLEY         41.56N 95.90W
06/05/2008                   HARRISON           IA   LAW ENFORCEMENT

            TREES, POWER LINES DOWN

&&

KURTZ
Local storm report, Jun 5, 8:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
809 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          5 W NEBRASKA CITY       40.68N 95.96W
06/05/2008                   OTOE               NE   FIRE DEPT/RESCUE

            TORNADO REPORTED BY FIRE DEPARTMENT NORTH OF I-29 MILE
            MARKER 10 AND IOWA 2

&&

KURTZ

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:02 PM CDTAreal Flood WarningOAXFremont, Mills4 hr
Jun 5, 7:02 PM CDTSevere Thunderstorm WarningOAXFremont, Mills28 min
Jun 5, 7:03 PM CDTTornado WarningOAXFremont, Page57 min
Jun 5, 7:07 PM CDTTornado WarningOAXFremont, Mills30 min
Jun 5, 7:21 PM CDTTornado WarningOAXFremont, Mills, Montgomery19 min
Jun 5, 7:26 PM CDTTornado WarningOAXMontgomery, Page25 min
Jun 5, 7:48 PM CDTTornado WarningOAXMontgomery16 min
Jun 5, 8:01 PM CDTSevere Thunderstorm WarningOAXMontgomery13 min
Jun 5, 8:19 PM CDTTornado WarningOAXPage26 min
Jun 5, 10:58 PM CDTAreal Flood WarningOAXFremont, Mills12 hr

Nearby

Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.